Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Newport/Morehead City, NC

July 2, 20034 counties in North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jul 2, 2003, 9:16 PM EDT for 4 counties in North Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2003, 9:16 PM EDT (01:16 UTC)
Expired
Jul 2, 2003, 11:15 PM EDT
In force
119 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Duplin County, NC, Greene County, NC, Lenoir County, NC, Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1604 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 030117
FFWMHX
NCC061-079-107-147-030315-

BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
916 PM EDT WED JUL 2 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA
  LENOIR COUNTY IN EASTERN NORTH CAROLINA
  GREENE COUNTY IN EASTERN NORTH CAROLINA
  PITT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1115 PM EDT

* AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM           
  GREENVILLE TO WARSAW...MOVING NORTHEAST AT 20 MPH. HEAVY           
  RAIN WILL CONTINUE ACROSS THIS AREA FOR THE NEXT HOUR OR TWO.

* FLOODING CAN BE EXPECTED IN AND AROUND...
   WARSAW...HOOKERTON...LA GRANGE...MAURY...BOWDENS...STOKES...      
   BEAUTANCUS....SNOW HILL...LIZZIE...AND...BRUCE.

OTHER LOCATIONS THAT CAN EXPECT FLOODING INCLUDE ALBERTSON...AYDEN...
BETHEL...CALYPSO...DAWSON...FALKLAND...FARMVILLE...JASON...
KORNEGAY...MAGNOLIA...MOSS HILL...ORMONDSVILLE...RENSTON...SIMPSON...
WHITEHURST AND WINTERVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED ACT 
QUICKLY. DO NOT DRIVE THOUGH FLOODED ROADWAYS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3560 7716 3477 7816 3482 7818 3517 7811
          3582 7738

13
1 follow-up statement
000 
WGUS72 KMHX 030212
FFSMHX
NCC061-079-107-147-030315-

FLASH FLOOD STATEMENT...TO CONTINUE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1012 PM EDT WED JUL 2 2003

...THE FLASH FLOOD WARNING FOR DUPLIN...LENOIR...GREENE AND PITT
COUNTIES REMAINS IN EFFECT UNTIL 1115 PM EDT...

AT 1010 PM EDT...SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY 
RAINFALL CONTINUED FROM STOKES TO WALLACE...OR FROM 12 MILES 
SOUTHWEST OF WILLIAMSTON TO WALLACE...MOVING NORTHEAST AT 25 MPH. 
HEAVY RAIN WILL CONTINUE ACROSS THIS AREA FOR THE NEXT HOUR OR SO. 
DOPPLER RADAR ESTIMATES THAT 4 TO 6 INCHES OF RAIN HAS FALLEN ACROSS 
THE WARNING AREA IN THE LAST THREE HOURS. THIS HAS PRODUCED 
WIDESPREAD FLOODING WITH MANY AREA ROADWAYS UNDER WATER.

FLOODING CAN BE EXPECTED IN AND AROUND...
KENANSVILLE...KINSTON...SNOW HILL...GREENVILLE...AYDEN...DEEP 
RUN....SIMPSON...JONESTOWN...POTTERS HILL...CHINQUAPIN... 
GRIMESLAND...BLACK JACK...AND SHELMERDINE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED ACT 
QUICKLY. DO NOT DRIVE THROUGH FLOODED ROADWAYS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3583 7739 3557 7782 3518 7786 3509 7804
          3472 7817 3471 7776 3501 7768 3567 7703

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 8:40 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 2, 8:40 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
840 PM EDT WED JUL 02 2003

LINE OF CONVECTION CONTINUES TO EDGE NORTHEAST INTO WRN SECTIONS OF
THE CWA. EVENING SOUNDINGS SHOWS DIRECTIONAL SHEAR IN THE LOWEST
8KFT OF AROUND 40 DEGREES BUT LITTLE SPEED SHEAR EXCEPT FOR THE
SHEAR FROM THE SFC TO 1KFT. THIS DIRECTIONAL SHEAR SHOULD MAINTAIN
STORMS AS THEY BECOME MORE DOMINATED BY LLJ. THEREFORE WILL CONTINUE
TO SEE STORMS PROPAGATE FARTHER EAST THROUGH THE NIGHT. WILL
CONTINUE FFA AS WEEL GIVEN AMOUNT OF PCPN THAT HAS ALREADY FALLEN
AND POTENTIAL FOR TRAINING LATER TONIGHT.

MARINE: NO MAJOR CHANGES. SEEING SCA WINDS ATTM ACROSS THE MHX
WATERS WITH SEAS BUILDING.

.MHX...SCA ALL WATERS.
       FLOOD WATCH TONIGHT ALL ZONES
MLF/NP
Hazardous weather outlook, Jul 2, 4:00 AM EDT, 17 hours 16 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THE REMNANTS OF TROPICAL STORM BILL WILL APPROACH FROM THE SOUTHWEST
TODAY AND PASS NORTH OF THE AREA TONIGHT INTO THURSDAY.  SHOWERS AND
THUNDERSTORMS WILL SPREAD ACROSS THE AREA TODAY. A FEW THUNDERSTORMS
COULD BE SEVERE...WITH ISOLATED TORNADOS AND DAMAGING WINDS.
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THE
STRONGER STORMS. LOCALIZED VERY HEAVY RAIN WILL BE POSSIBLE THAT MAY
PRODUCE SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

RAP

In the hours before

Local storm report, Jul 2, 4:51 PM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
0451 PM EDT WED JUL 02 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    4 SE VANCEBORO            NC   TORNADO
07/02/03   CRAVEN                         HALF OF A ROOF BLOWN OFF
                                          HOUSE. SEVERAL OUT
                                          BUILDINGS DESTROYED. TREES
                                          BLOWN DOWN FOR 1/2 MILE.

0220 PM    10 W NEW BERN             NC   TORNADO
07/02/03   CRAVEN                         TWO CARS BLOWN OFF ROAD
                                          AND ONE OVERTURNED ON HWY
                                          70 AT CLARKS EXIT.

0200 PM    6 S CATHERINE LAKE        NC   TORNADO
07/02/03   ONSLOW                         ROOF BLOWN OFF TRAILER.
                                          TREES DOWN.

0153 PM    6 S CATHERINE LAKE        NC   TORNADO
07/02/03   ONSLOW                         ROOF BLOWN OFF TRAILER.

PETRO
Special weather statement, Jul 2, 6:09 PM EDT, 3 hours 7 minutes before
NCZ090>092-022315-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
609 PM EDT WED JUL 2 2003

...STRONG THUNDERSTORMS WILL AFFECT LENOIR...JONES AND DUPLIN
COUNTIES UNTIL 715 PM EDT...

AT 609 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 13 MILES
NORTHWEST OF WARSAW TO 18 MILES SOUTHWEST OF WARSAW...OR FROM 13
MILES SOUTHWEST OF BROGDEN TO 10 MILES SOUTH OF CLINTON...MOVING
EAST NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
WARSAW AT 620 PM EDT...KENANSVILLE AT 630 PM EDT...LA GRANGE AT 635
PM EDT...BEULAVILLE AT 645 PM EDT...KINSTON AT 650 PM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF
Special weather statement, Jul 2, 8:32 PM EDT, 44 minutes before
NCZ044-079-090-091-030130-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
832 PM EDT WED JUL 2 2003

...STRONG THUNDERSTORMS WILL AFFECT PITT...GREENE...LENOIR AND DUPLIN
COUNTIES UNTIL 930 PM EDT...

AT 832 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES
NORTHEAST OF SNOW HILL TO 29 MILES SOUTHWEST OF LA GRANGE...OR FROM 8
MILES NORTHEAST OF SNOW HILL TO WARSAW...MOVING NORTHEAST AT 25 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR GREENVILLE AT 855 PM
EDT...KINSTON AT 930 PM EDT..

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR EASTERN NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY
MORNING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:01 PM EDTSpecial Marine WarningMHX89 min
Jul 2, 8:01 PM EDTSpecial Marine WarningMHX89 min
Jul 2, 8:55 PM EDTTornado WarningMHXGreene, Lenoir, Pitt65 min
Jul 2, 9:26 PM EDTSpecial Marine WarningMHX94 min
Jul 2, 11:13 PM EDTFlash Flood WarningMHXDuplin, Greene, Lenoir, Pitt3 hr
Jul 2, 11:33 PM EDTSpecial Marine WarningMHX57 min
Jul 2, 11:33 PM EDTSpecial Marine WarningMHX57 min
Jul 3, 1:41 AM EDTSpecial Marine WarningMHX64 min
Jul 3, 1:41 AM EDTSpecial Marine WarningMHX64 min
Jul 3, 1:50 AM EDTSevere Thunderstorm WarningMHXDare25 min
Jul 3, 7:18 PM EDTTornado WarningMHXDare27 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.